Alert archive / Kansas / Wind Chill Advisories in 2019
Wind Chill Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Jan 28, 2019, 3:01 PM CST for 18 counties in Kansas. It took effect at Jan 29, 2019, 9:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2019, 3:01 PM CST (21:01 UTC)
- In effect from
- Jan 29, 2019, 9:00 PM CST
- Expired
- Jan 30, 2019, 11:53 AM CST
- In force
- 15 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -202 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879 WWUS43 KTOP 282101 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 301 PM CST Mon Jan 28 2019 KSZ008>012-021>024-026-038>040-054>056-058-059-291245- /O.UPG.KTOP.WC.A.0001.190130T0300Z-190130T1800Z/ /O.NEW.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/ Republic-Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie- Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 301 PM CST Mon Jan 28 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM TUESDAY TO NOON CST WEDNESDAY... The National Weather Service in Topeka has issued a Wind Chill Advisory, which is in effect from 9 PM Tuesday to noon CST Wednesday. The Wind Chill Watch is no longer in effect. * WHAT...Dangerously cold wind chills possible. Wind chills of 15 below zero to as low as 25 below zero possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...From Tuesday night through Wednesday morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. && $$
4 follow-up statements
675 WWUS43 KTOP 291019 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 419 AM CST Tue Jan 29 2019 KSZ008>012-021>024-026-038>040-054>056-058-059-292230- /O.CON.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/ Republic-Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie- Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 419 AM CST Tue Jan 29 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills of 15 below zero to as low as 25 below zero expected. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...From tonight through Wednesday morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. && $$
388 WWUS43 KTOP 291811 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1211 PM CST Tue Jan 29 2019 KSZ011-012-301100- /O.UPG.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/ /O.NEW.KTOP.WC.W.0001.190130T0300Z-190130T1800Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 1211 PM CST Tue Jan 29 2019 ...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 25 below zero to 27 below zero expected. * WHERE...Nemaha and Brown Counties. * WHEN...From 9 PM this evening to noon CST Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in a short amount of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$ KSZ008>010-021>024-026-038>040-054>056-058-059-301100- /O.CON.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/ Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1211 PM CST Tue Jan 29 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills of 15 below zero to as low as 25 below zero expected. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...From 9 PM this evening to noon CST Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in a short amount of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. && $$ Cohen/Drake/Woynick
422 WWUS43 KTOP 300937 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 337 AM CST Wed Jan 30 2019 KSZ011-012-301830- /O.NEW.KTOP.WC.Y.0003.190131T0300Z-190131T1500Z/ /O.CON.KTOP.WC.W.0001.000000T0000Z-190130T1800Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 337 AM CST Wed Jan 30 2019 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... * WHAT...Dangerously cold wind chills expected through this morning with wind chills as low as 25 below zero to 27 below zero. Tonight into Thursday morning, wind chills as low as 15 below zero to 17 below zero expected. * WHERE...Nemaha and Brown Counties. * WHEN...The Wind Chill Warning is in effect until noon CST today. The Wind Chill Advisory is in effect from 9 PM this evening to 9 AM CST Thursday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KSZ008>010-021>024-026-038>040-054>056-058-059-301800- /O.CON.KTOP.WC.Y.0002.000000T0000Z-190130T1800Z/ Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 337 AM CST Wed Jan 30 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills of 15 below zero to as low as 25 below zero expected. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
125 WWUS43 KTOP 301753 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1153 AM CST Wed Jan 30 2019 KSZ011-012-310200- /O.CAN.KTOP.WC.W.0001.000000T0000Z-190130T1800Z/ /O.CON.KTOP.WC.Y.0003.190131T0300Z-190131T1500Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 1153 AM CST Wed Jan 30 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... ...WIND CHILL WARNING IS CANCELLED... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero expected. * WHERE...Nemaha and Brown Counties. * WHEN...From 9 PM this evening to 9 AM CST Thursday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KSZ008>010-021>024-026-038>040-054>056-058-059-301900- /O.CAN.KTOP.WC.Y.0002.000000T0000Z-190130T1800Z/ Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1153 AM CST Wed Jan 30 2019 ...WIND CHILL ADVISORY IS CANCELLED... Wind chill temperatures have risen above advisory levels and will continue to rise through the afternoon. Therefore the wind chill advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 11:47 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Jan 28, 11:47 AM CST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1147 AM CST Mon Jan 28 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 342 AM CST Mon Jan 28 2019 Band of light precipitation behind the Pacific cold front was moving southeast across eastern Kansas early this morning. Northwest winds behind this initial front had overtaken the entire area by 09Z, though stronger winds of much greater concern were noted over northeastern portions of Nebraska behind the first Arctic front with some gusts over 50 knots. A very strong isallobaric gradient was associated with these winds, and all short-range guidance is similar with this gradient weakening over the next several hours as it moves southeast into northern Missouri. As this front enters Kansas, there remains to be some potential for winds gusts near this magnitude as diurnal mixing ensues with 925 mb winds near 50 knots. The greatest potential for these speeds appears to be in northeast Kansas in the 7 AM to 1 PM time range. At this point have increased wind speeds in the products, but confidence in Warning-level winds is too low for issuance at this time. Wind speeds continue to look marginally weaker to the west and south, though sustained speeds may still be just above Advisory-levels in north central Kansas. The continued weakening pressure gradient through the afternoon should allow the Advisory to expire by sunset. Despite strong mixing, cold-air advection behind the front keep temps fairly steady through the day after the initial post-frontal fall this morning. NAM and GFS suggest some stratus development is possible this afternoon with mixing depths reaching the dendritic growth zone and this could lead to some flurry development, but expect any such precipitation to be scattered and intermittent at best. For tonight, conditions appear relatively tranquil with low-level flow backing in response to the next upper wave and associated front working south through the Plains, and this modest WAA may keep overnight temperatures fairly steady despite mostly clear skies. .LONG TERM...(Tuesday through Sunday) Issued at 342 AM CST Mon Jan 28 2019 By Tuesday morning, the region will still be under northwesterly flow aloft as a deep mid-level trough remains anchored across much of the CONUS. Models continue to show the potential for a weak embedded wave to develop within this northwest flow, clipping far northeast KS Tuesday morning. This passing wave combined with a surface cold front tracking southward across the CWA during the morning may support the development of some light snow showers or flurries. While the better lift still looks to be just east of the area and moisture may be limited, feel there may be enough present to warrant some low-end PoPs Tuesday morning. As this cold front tracks south of the CWA by Tuesday afternoon, the increasing northwesterly winds behind this front will aid in ushering in the next surge of colder air into the region with high temperatures only reaching into the teens over far northeast KS to the low 30s in central to east central KS. Focus then shifts to the extreme cold that is expected to overspread the area Tuesday night through Wednesday night as a strong surface high dives southward from the Northern Plains into the Central Plains/Ohio River Valley. This surface high will bring a strong arctic airmass into the region, with cloud cover expected to scatter out enough to cause low temperatures to plunge into the -8 to +5 degree range (from northeast to southwest across the CWA). With the center of the high located just east of the area, models show enough of a pressure gradient remaining in place to keep northwesterly winds sustained at 10-15 mph across much of the forecast area. These winds combined with frigid low temperatures will cause wind chill values to plummet into the -10 to -25 degree range (and possibly even near -30 degrees in far northeast KS). As a result, have issued a Wind Chill Watch for the eastern three-quarters of the CWA, and anticipate the need for a Wind Chill Advisory and even a Wind Chill Warning eventually with future forecast updates. As the surface high shifts further east of the area during the day Thursday, expect temperatures to quickly rebound with highs into the mid 20s to mid 30s as winds shift to the southeast. This warming trend will continue into the weekend as winds remain out of the south, allowing for high temperatures to rise into the 40s by Friday and into the 50s by Saturday and Sunday. As for precipitation chances, a weak disturbance may clip east central KS Thursday afternoon/evening with a light rain/snow mix possible. Otherwise, precipitation chances may increase into the weekend as a mid-level trough deepens over the western U.S. with an embedded shortwave trough developing ahead of this main trough and potentially lifting into the area. While periods of a rain/snow mix may be possible, there are still significant timing/location differences with both of these mid-level troughs, so confidence remains low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1140 AM CST Mon Jan 28 2019 Keeping TAFs VFR for this period with low level dry air and mixing expected to keep bases generally above 3kft. Could see some flurries at least for a few hours. Winds have been trending down overall, so the strongest wind gusts are expected to have occurred. Will still maintain gusty winds likely through the late afternoon and early evening from the northwest before gusts die off and winds progressively back to the west by the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 2 PM CST this afternoon for KSZ009>012- 023-024. Wind Advisory until 6 PM CST this evening for KSZ009>012-023-024. Wind Chill Watch from Tuesday evening through Wednesday morning for KSZ008>012-021>024-026-038>040-054>056-058-059. Wind Advisory until 6 PM CST this evening for KSZ008-020>022-026- 034>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...Drake
Hazardous weather outlook, Jan 28, 7:19 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 719 AM CST Mon Jan 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-291330- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 719 AM CST Mon Jan 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Sustained northwest winds of around 35 mph with gusts to near 60 mph are expected this morning into early this afternoon along and north of a line from Washington to Westmoreland to Holton, where a High Wind Warning is in effect. For the remainder of the area, northwest winds sustained at 25 to 35 mph with gusts to around 50 mph are expected much of today. A Wind Advisory has been issued for this area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wind chills of 15 below zero to around 25 below zero are possible Tuesday night into Wednesday morning for the entire area. Wind chills of around 15 below zero are possible in Wednesday night in portions of northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jan 28, 9:16 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
916 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM NON-TSTM WND GST 3 NNE LAWRENCE 39.00N 95.24W
01/28/2019 M63 MPH DOUGLAS KS ASOS
&&
STLocal storm report, Jan 28, 9:18 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM NON-TSTM WND GST 1 ENE PAULINE 38.97N 95.68W
01/28/2019 M60 MPH SHAWNEE KS ASOS
&&
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 3:35 AM CST | Wind Chill Watch | TOP | Anderson, Brown, Clay, Coffey, Douglas, Franklin and 12 more | 11 hr |
| Jan 28, 5:32 AM CST | High Wind Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie, Washington | 7 hr |
Nearby
Wind Chill Advisories in Kansas, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.